Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 320, NWS North Platte, NE

August 26, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2020, 8:37 PM MDT for Cherry County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2020, 8:37 PM MDT (02:37 UTC)
Expired
Aug 26, 2020, 9:14 PM MDT
In force
37 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
3069 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS53 KLBF 270237
SVRLBF
NEC031-270330-
/O.NEW.KLBF.SV.W.0320.200827T0237Z-200827T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
937 PM CDT Wed Aug 26 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Cherry County in north central Nebraska...

* Until 1030 PM CDT/930 PM MDT/.

* At 937 PM CDT/837 PM MDT/, a severe thunderstorm was located near
  Merritt Reservoir, or 23 miles southwest of Valentine, moving
  southeast at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Valentine National Wildlife Refuge, Merritt Reservoir, Anderson
  Bridge State Wildlife Management Area and Big Alkali Lake State
  Wildlife Management Area.

This includes the following highways...
 Highway 97 between mile markers 95 and 126.
 Highway 83 between mile markers 187 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4275 10113 4284 10091 4255 10047 4230 10098
TIME...MOT...LOC 0237Z 329DEG 31KT 4271 10097 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Kulik
1 follow-up statement
226 
WWUS53 KLBF 270314
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1014 PM CDT Wed Aug 26 2020

NEC031-270324-
/O.CAN.KLBF.SV.W.0320.000000T0000Z-200827T0330Z/
Cherry NE-
1014 PM CDT Wed Aug 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4275 10113 4284 10091 4255 10047 4230 10098
TIME...MOT...LOC 0313Z 329DEG 31KT 4243 10075 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:07 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 26, 6:07 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
707 PM CDT Wed Aug 26 2020

.SYNOPSIS...
Issued at 324 PM CDT Wed Aug 26 2020

H5 analysis from earlier this morning had high pressure
anchored over the Four Corners and a secondary area of high pressure
was located over western Georgia. A low amplitude ridge of high
pressure extended north of these two features into the upper
Mississippi valley. Further west, a trough of low pressure extended
from the Oregon coastline, south southwest to a point approximately
700 miles off the central California coast. A strong low was located
over eastern Quebec with a trough extending south toward Bermuda.
Hurricane Laura was approximately 200 miles southeast of the mouth
of the Sabine river. At the surface, a weak frontal boundary
extended from the western Nebraska Panhandle into northeastern South
Dakota. Winds behind this boundary were northerly, while south of
the boundary, winds were either southwesterly or southerly. Skies
remained mostly clear this afternoon, with a few higher clouds in
western portions of the forecast area. Temperatures as of 2 PM CT
ranged from 91 at Gordon to 98 at Thedford.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 324 PM CDT Wed Aug 26 2020

The main forecast
challenges in the next 36 hours are precipitation chances tonight,
then again on Thursday night. Over the next 24 hours, there will be
a gradual weakening of the persistent ridging across the northern
plains and northern Rockies. This will allow shortwaves to enter the
Dakotas Thursday into Thursday night, increasing the threat for
thunderstorms (more on this later). For tonight, there was some
indication with this morning's HRRR of thunderstorm development in
the panhandle late this afternoon into the evening hours. Some of
this activity was progged to move into the northwestern forecast
area early this evening, then dissipate. The 12z NAM12 and NAMNest
develop some limited convection off to the west of the forecast area
and dissipate it before it reaches the western forecast area. As has
been the case in this regime the past few days, the HRRR is the most
"ambitious" with development of precipitation with its morning runs,
then it backs off of it as you trend into the afternoon hours. The
same thing is occurring right now as the latest 18z HRRR develops
convection over the Cheyenne ridge which never makes it into the
eastern panhandle. This model trend was echoed by the NAM12 and
NAMNest from this morning which are dry for us tonight. That being
said, decided to strip out pops in the NW Sandhills for tonight and
keep them confined to the eastern panhandle. With respect to the
weak frontal boundary which is currently draped across the northern
forecast area. This feature is expected to lift slowly north as a
warm front Thursday morning, becoming oriented across far Southern
South Dakota by 21z Thursday. Late in the day Thursday, a northern
stream disturbance will track from Montana into North Dakota. This
will force the frontal boundary south into northern Nebraska
Thursday evening increasing the threat for thunderstorms in the
Dakotas and northern Nebraska. A decent low level jet will develop
Thursday night from central Nebraska into northeast Nebraska. The
nose of this feature will extend across northern Nebraska. Larger
scale forcing will be even stronger across South Dakota Thursday
night and am expecting the best chances for pcpn to be north of the
forecast area with some chances in northern portions of the forecast
area. Unfortunately, given weak forcing further south, pcpn chances
are going to be minimal along and south of Interstate 80. As for
highs Thursday, I went ahead and increased them some over guidance
in northern Nebraska given the expected location of the surface
front over southern South Dakota late in the afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 324 PM CDT Wed Aug 26 2020

The cool front will be
pushed south into Kansas Friday resulting in cooler and drier
conditions across western and north central Nebraska. The threat
for precipitation will increase Saturday into Saturday night as mid
level warm air advection and a surface warm front lifts across the
area. Temperatures will warm back to more seasonal levels Sunday
behind the warm front with highs in the mid 80s to lower 90s. This
brief warmup will be followed by the threat for thunderstorms Sunday
night as a strong cold front tracks through the forecast area.
Behind the front, highs Monday and Tuesday will be in the 70s, with
upper 70s to lower 80s for Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 706 PM CDT Wed Aug 26 2020

Fairly quiet aviation conditions are expected across the region
through Thursday afternoon. There is a low chance of some
thunderstorms across northern Nebraska Thursday evening. Confidence
remains low in development at this time and any thunderstorms that
do develop will only impact KVTN mainly after 00Z Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Aug 26, 1:33 PM MDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
233 PM CDT Wed Aug 26 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-271945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
233 PM CDT Wed Aug 26 2020 /133 PM MDT Wed Aug 26 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

The hot weather continues this afternoon with heat index values
in the upper 90s across southwest into north central Nebraska.
A marginal risk for a severe storm or two exists for tonight
north of a line from Oshkosh to Springview near a weak frontal
boundary.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

On Thursday, an incoming cold front from South Dakota will be a
focus for a few strong to severe storms to develop Thursday
evening. A slight risk for severe storms exists across north
central Nebraska, with a marginal risk extending south to near
Interstate 80.

Scattered thunderstorm chances will continue Friday through
Tuesday across the outlook area. At this time, the threat for
severe storms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Aug 26, 8:10 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
910 PM CDT WED AUG 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             3 N NENZEL              42.97N 101.10W
08/26/2020  M1.75 INCH       CHERRY             NE   TRAINED SPOTTER

            GOLF BALL SIZED HAIL. A LITTLE BREEZY BUT NO SIGNIFICANT
            WINDS.

&&

RLAMB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:56 PM MDTSevere Thunderstorm WarningLBFCherry64 min
Aug 26, 8:15 PM MDTSevere Thunderstorm WarningLBFCherry, Keya Paha45 min
Aug 26, 9:16 PM MDTSpecial Weather StatementLBFCherry59 min
Aug 26, 9:52 PM MDTSpecial Weather StatementLBFHooker53 min
Aug 26, 10:25 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson47 min
Aug 26, 10:45 PM MDTSpecial Weather StatementLBFHooker60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.